MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 7-8 13MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71453233
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 04/15/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery had been performed on (b)(6) 2016, the patient experienced a breakage of one (1) lgn ps high flex xlpe sz 7-8 13mm.This adverse event was solved by a revision surgery on (b)(6) 2025, in which implant and broken piece were retrieved.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device finds the legion high flex insert significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss and the post is severely degraded.The insertion/extraction slot on the inferior surface is fractured and the lock detail is slightly deformed in several areas.The clinical/medical investigation concluded that based on the appearance of the explanted insert, wear over the approximate 9 years in-vivo likely contributed to the reported breakage.It is unknown to what extent the wear may have contributed to the reported adverse event.Therefore, a definitive clinical root cause of the reported breakage could not be determined.The patient impact beyond the reported the subsequent revision and a transient post-operative period cannot be determined since the patient¿s outcome is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A laboratory analysis performed on the device revealed that the retrieved lgn ps hf xlpe sz 7-8 13mm was examined using visual and macroscopic/microscopic methods.Visual examination showed fracture of the post, yellowish discoloration of the polyethylene material, scratches on the locking foot and on the curved anterior face, and deformation damage in the extraction slot.The post was fractured approximately midway up the post of the insert with damage on the posterior side closer to the base.Yellowish discoloration of the polyethylene materials of implants can occur when exposed to fluids in or around a joint.Extraction damage can be created by the removal instrumentation used during the extraction of the implants.Macroscopic/microscopic examination showed wear, burnishing, and pitting on the articular surface; delamination near the posterior edges of the condyle articular surfaces; damage to the post region surfaces; and deformation of the leading edges of the anterior lock detail.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with inspection drawing, the final inspection includes the verification of part configuration per print.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Corrected data: h6.

Brand Name
LGN PS HIGH FLEX XLPE SZ 7-8 13MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21976750
Report Number1020279-2025-00787
Device Sequence Number9188251
Product Code JWH
UDI-Device Identifier00885556033524
UDI-Public885556033524
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2024
Device Catalogue Number71453233
Device Lot Number14HT45617
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2025
Supplement Date Received by Manufacturer06/10/2025
10/20/2025
Initial Report FDA Received Date05/07/2025
Supplement Report FDA Received Date06/13/2025
10/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/29/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown